Ohio, 2009Heavy Rain in Ohio, July 31, 2009
July 31, 2009 · NWS RLX · 1 event in 1 county or zone
5 to 2 inches of rain between 0000E and 0800E. Due to previous rains over the past week, runoff was efficient.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms dumped 1.5 to 2 inches of rain between 0000E and 0800E. Due to previous rains over the past week, runoff was efficient.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 30, 11:14 PM EST, 46 minutes earlier.
Area forecast discussion, Jul 30, 11:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1214 AM EDT FRI JUL 31 2009
.SYNOPSIS...
A STRONG UPPER LEVEL DISTURBANCE AND A VERY MOIST ATMOSPHERE...WILL
BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT AND FRIDAY
MORNING. SOME FLASH FLOODING IS POSSIBLE.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
FLASH FLOOD WATCH HAS BEEN EXPANDED TO THE REMAINDER OF THE AREA
BASED ON RADAR AND MODEL TRENDS...TARGETING THE OHIO VALLEY.
PREVIOUS DISCUSSION...
UPDATED FORECAST TO DECREASE SKY EARLY THIS EVENING IN THE EASTERN
COUNTIES. MODELS STILL TRYING TO INDICATE A SIGNIFICANT EVENT
OVERNIGHT...BUT MODELS ARE STRUGGLING WITH CURRENT CONDITIONS...SO
CONFIDENCE IN DETAILS ARE LOW. WILL HOLD WITH CURRENT FLASH FLOOD
WATCH POSITION FOR NOW...BUT WATCH TRENDS CLOSELY.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
SFC FRONT LOOKS ON TRACK TO CLEAR MTNS BY 00Z SAT AND STALL OUT TO
OUR EAST...AS IT BECOMES PARALLEL TO MID LVL FLOW. WITH ABUNDANT
LLVL MOIST AROUND...CLDS SHOULD BE SLOW TO EXIT. HOWEVER...ANY
CLEARING OVER KANAWHA VALLEY WILL LKLY LEAD TO RAPID DEVELOPMENT OF
FOG. LEFT OUT OF WX GRIDS ATTM DUE TO UNCERTAINTY OF AMOUNT OF
CLEARING POST FRONT FRI NIGHT.
SFC HIGH TRIES TO BUILD IN FROM WEST ON SAT. FELT ECMWF WAS TOO
BULLISH ON BRINGING MOISTURE BACK IN FRM SOUTH AND EAST ON SAT...AS
THE OTHER MODELS DO NOT SHOW THIS...WITH BOUNDARY JUST EAST OF THE
CWA. DID HOWEVER...LEAVE ONGOING SCHC POPS ACROSS MTNS FOR AFTN DUE
TO PROX OF BOUNDARY AND SFC WAVE RIDING UP STALLED BOUNDARY ACROSS
PIEDMONT. ELSEWHERE...GOOD DRYING DOWN TO ARND H85 WITH CAP LOOKS TO
INHIBIT MUCH OF ANYTHING.
A CHG FRM PREV FCST FOR SUN. APPEARS MDLS CONVERGING ON BRINGING
VORT LOBE/ASSOC SFC FRNT TO NEAR OH RVR BY 12Z SUN...WITH 00Z ECWMF
A TOUCH FASTER. THIS IS IN RESPONSE TO H5 TROF DIGGING S. DECENT H25
JET STREAK/ASSOC DIV AND LLVL CONV WITH THIS. 0-6KM SHEAR ARND 35KTS
WITH CAPE GENERALLY LESS THAN A GRAND. EXPECT SOMEWHAT OF A LINEAR
LINE OF CONV TO DEVELOP IN THE AFTN WITH THIS...HOWEVER NOT TOO
IMPRESSED WITH SVR. BEST INSTABILITY SHOULD REMAIN OFF TO THE EAST.
PW ARND 1.5 INCHES COMBINED WITH EXPECTED SPEED LIMIT POTENTIAL FOR
WATER PROBLEMS. CODED UP SOLID CHC POPS WITH FRONT.
GENERALLY WENT WITH BLEND OF SREFBC/MOSGUIDBC GUID FOR TEMPS. MAY
NOT CRACK 80 ON SUN GIVEN SHRA/TRW EXPECTED WITH FRONT...OTHERWISE
LWR 80S FOR HIGHS AND LWR/MID 60S LOWS SAT.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
SOMEWHAT OF A CHALLENGING FCST IN THE EXTENDED. MODELS ARE IN
GENERAL AGREEMENT ON SYNOPTIC PATTERN IN THE EXTENDED. PROBLEM LIES
WITH TIMING/STRENGTH OF INDIVIDUAL H5 S/W TROFS AND ASSOC SFC FRNTS.
MODELS HAVE BECOME MORE DIV TDY WITH THIS COMPARED TO YESTERDAYS
SOLS. TO MAINTAIN ATLEAST SOME CONSISTENCY FRM PREV FCST...ELECTED
TO STAY WITH ECWMF AND HPC FOR EXTENDED.
FOR THE DETAILS...SFC FRONT NOW LOOKS TO CROSS ABOUT 24 HRS
LATER/NOW ON TUE/ THAN THOUGHT YESTERDAY. THIS IS PROB DUE TO
SHARPENING OF THE MEAN TROF...SLOWING FRNT DOWN SOME AS FLOW BECOMES
MORE SW OVER THE AREA BRIEFLY ON MON. FRNT MAY TRY TO HANG UP JUST
TO THE SOUTH ON WED AND REMAIN JUST TO THE SOUTH REMAINDER OF
EXTENDED. BELIEVE MOST OF THE MOISTURE WILL STAY SE OF CWA...BUT
CANNOT RULE OUT SOME SHRA/AFTN TRW S MTNS/SW VA. WENT CHC POPS WITH
FROPA AND WENT SCHC TRANSITIONING TO CHC ACROSS THIS AREA FOR MAINLY
DIURNAL REST OF EXTENDED ACROSS S MTNS/SW VA...CLOSER TO WHERE FRNT
WILL EVENTUALLY STALL.
H5 TROF AXIS WILL TRANSITION TO THE GREAT LAKES AND NEW ENGLAND
MIDDLE PART OF NEXT WEEK...RESULTING IN LOWERING HEIGHTS ACROSS THE
AREA AND MORE OF NW/WNW FLOW. THIS WILL CONT THAT SAME OLE SONG AND
DANCE OF THE SUMMER...BELOW NORMAL TMPS WITH A SHOT OF SHRA/TRW
EVERY FEW DAYS. SPECIFICALLY...A S/W TROF/ASSOC SFC FRNT MAY MAKE A
RUN AT CWA ON THU.
FOR TEMPS...GENERALLY STAYED CLOSE HPCGUIDE. THIS CONT SOMEWHAT
UNIFORM TMPS...BOTH DAY AND NIGHT...IN THE MUGGY ATMOS. STILL BELOW
NORM FOR MAXT...WITH LWR 80S EXPECTED. CONSIDERING HOW THIS SUMMER
HAS BEEN THUS FAR...MEX GUIDE SEEMED OUT TO LUNCH WITH UPR 80S TO
NEAR 90 BY DAY 7 GIVEN PATTERN.
&&
.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
SOME SHOWERS ALONG A BOUNDARY WILL CONTINUE EARLY THIS EVENING. FOG
WILL QUICKLY FORM IN AREAS THAT RECEIVED RAINFALL THIS AFTERNOON. A
WAVE MOVING TOWARD THE AREA WILL BRING MORE SIGNIFICANT RAIN LATER
TONIGHT AND EARLY FRIDAY ALONG WITH MUCH LOWER CEILINGS. CONDITIONS
WILL SLOWLY IMPROVE LATE FRIDAY.
AFTER 00Z SATURDAY...
IFR IN FOG POSSIBLE FRIDAY NIGHT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR WVZ005>011-
013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR OHZ066-067-075-
076-083>087.
KY...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ003-004.
&&
SYNOPSIS...JMV/30
NEAR TERM...JMV/RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPYHazardous weather outlook, Jul 30, 11:17 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1217 AM EDT FRI JUL 31 2009
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-312015-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1217 AM EDT FRI JUL 31 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 30, 6:38 PM EST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
738 PM EDT THU JUL 30 2009
WVZ015-026-035>037-310030-
BOONE-FAYETTE-KANAWHA-NICHOLAS-RALEIGH-
738 PM EDT THU JUL 30 2009
...HEAVY SHOWERS WILL AFFECT BOONE...FAYETTE...NORTHWESTERN
RALEIGH...SOUTHEASTERN KANAWHA AND SOUTHERN NICHOLAS COUNTIES
THROUGH 830 PM...
AT 736 PM EDT...HEAVY SHOWERS WERE ALONG A LINE FROM BENTREE TO
VAN...MOVING EAST AT 20 MPH.
A QUICK HALF TO THREE QUARTERS OF AN INCH OF HEAVY RAIN WILL FALL
FROM THESE SHOWERS. WITH SOILS ALREADY WET FROM RECENT
RAINFALL...THIS WILL CAUSE WATER TO POND ON ROADS AND FILL ROADSIDE
DITCHES. SMALL STREAMS AND CREEKS WILL ALSO EXPERIENCE QUICK RISES.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE BUT ARE NOT LIMITED TO
MONTGOMERY...SMITHERS...VAN...PRENTER...ESKDALE...AND GAULEY BRIDGE.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
19
Special weather statement, Jul 30, 10:48 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1148 PM EDT THU JUL 30 2009
KYZ105-WVZ005>007-013>015-310515-
CABELL-KANAWHA-LAWRENCE-LINCOLN-MASON-PUTNAM-WAYNE-
1148 PM EDT THU JUL 30 2009
...HEAVY SHOWERS MOVING OVER CABELL...LAWRENCE...LINCOLN...WESTERN
KANAWHA...PUTNAM...SOUTHERN MASON AND WAYNE COUNTIES THROUGH 1 AM...
AT 1147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF MODERATE TO HEAVY RAIN WITH EMBEDDED THUNDER...DEVELOPING
OVER THE AREA.
A QUICK HALF TO THREE QUARTERS OF AN INCH OF RAIN CAN BE EXPECTED
FROM THIS BATCH OF RAIN THROUGH 1 AM...WITH LOCALIZED AMOUNTS TO
NEAR AN INCH. WITH SOILS ALREADY WET FROM EARLIER RAINFALL...THIS
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS. WATER WILL ALSO BACK UP IN POOR DRAINAGE AREAS.
ADDITIONAL RAINFALL IS EXPECTED OVERNIGHT...AND A FLASH FLOOD WATCH
REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
19
Special weather statement, Jul 30, 11:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1257 AM EDT FRI JUL 31 2009
WVZ008-016>019-029-310630-
CALHOUN-GILMER-JACKSON-RITCHIE-ROANE-WIRT-
1257 AM EDT FRI JUL 31 2009
...HEAVY RAIN WILL AFFECT CALHOUN...RITCHIE...ROANE...SOUTHERN
JACKSON...WESTERN GILMER AND WIRT COUNTIES...
AT 1252 AM EDT...NATIONAL WEATHER SERVICE RADAR SHOWED MODERATE TO
HEAVY RAIN WITH EMBEDDED THUNDER STRETCHING FROM SOUTH TO NORTH
ACROSS THE AREA.
A QUICK HALF TO THREE QUARTERS OF AN INCH RAIN WILL FALL FROM THIS
BATCH OF RAIN THROUGH 230 AM...WITH LOCALIZED AMOUNTS UP TO ONE
INCH. THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. WATER WILL ALSO BACK UP IN POOR
DRAINAGE AREAS.
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON. BE
PREPARED TO TAKE ACTION SHOULD A FLASH FLOOD WARNING BECOME
NECESSARY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
19
Heavy Rain, Lawrence
- When
- July 31, 12:00 AM EST to 8:00 AM EST
- Where
- Lawrence County, 0.98 mi WNW of Coryville to 0.09 mi S of Rome
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 38.537, -82.686
Creeks such as Ice and Big Branch overflowed into the usual low spots. Backflow through the sewer system and urban street flooding caused water to get inside numerous basements in the city of Ironton.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 31, 20091 death · 1 injured · 1 event
- Rip Current in New York, July 31, 20091 death · 1 event
- Tornadoes and Hail in Kansas, July 31, 2009$1.0 million · EF0 · 24 events
- Tornadoes and Damaging Winds in Connecticut, July 31, 20092 injured · $155,000 · EF1 · 21 events
- Damaging Winds in New Jersey, July 31, 20092 injured · $545,000 · 74 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$555,000 · 1.75 in hail · 10 events
- Damaging Winds in Maryland, July 31, 20092 injured · $300,000 · 56 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Texas, July 31, 2009$439,000 · 56 kt wind · 5 events
- Damaging Winds in Massachusetts, July 31, 2009$170,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$140,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 31, 2009$195,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 31, 2009$115,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188777.